Skip to main content
v2026.11,772 entries · CC-BY 4.0

CHA2DS2-VASc Score: Risk Factors, Scoring, and Anticoagulation Guidance

The CHA2DS2-VASc score’s eight risk factors, 0-9 scoring, and how it guides anticoagulation decisions in atrial fibrillation, including the 2023 guideline’s shift to a sex-differentiated annual-risk threshold and its pairing with HAS-BLED.

Written and maintained by CASRAI Editorial Board

Last updated

The CHA2DS2-VASc score is a structured, point-based clinical decision tool used to estimate stroke risk in patients with nonvalvular atrial fibrillation (AF) and to help decide whether a patient should be started on anticoagulation therapy. It scores eight clinical risk factors on a 0-9 point scale, and it superseded the older, simpler CHADS2 score because it captures more of the low-to-moderate-risk population that CHADS2 systematically under-scored. For CASRAI’s audience — hospital patient-safety, quality, and cardiology staff building or auditing the clinical decision-support (CDS) rules, order sets, and documentation standards around AF anticoagulation — this page covers the eight components and point values, how the score has historically been interpreted, how the 2023 ACC/AHA/ACCP/HRS atrial fibrillation guideline reframed that interpretation around annual stroke risk, and how CHA2DS2-VASc is meant to be used alongside a bleeding-risk score like HAS-BLED rather than in isolation.

The eight components and point values

CHA2DS2-VASc is an acronym for its eight scored risk factors. Two factors — age 75 and older, and prior stroke, transient ischemic attack (TIA), or thromboembolism — carry two points each; the remaining six carry one point each, for a maximum possible score of 9.

Letter Risk factor Points
C Congestive heart failure / left ventricular dysfunction 1
H Hypertension 1
A2 Age ≥75 years 2
D Diabetes mellitus 1
S2 Prior stroke, TIA, or thromboembolism 2
V Vascular disease (prior MI, peripheral artery disease, or aortic plaque) 1
A Age 65-74 years 1
Sc Sex category (female) 1

A patient’s total score is the sum of every applicable factor. Note that age is scored in only one of the two age bands — a 78-year-old scores 2 points for age, not 2 plus 1.

From CHADS2 to CHA2DS2-VASc

CHADS2, published in 2001, scored only five factors — congestive heart failure, hypertension, age ≥75, diabetes, and prior stroke/TIA (2 points) — on a 0-6 scale. Its main operational problem was at the low end: a large share of AF patients scored 0 on CHADS2 and were labeled low-risk, but a meaningful fraction of that group still went on to have strokes. CHA2DS2-VASc, introduced in 2010, added three factors — vascular disease, age 65-74, and female sex — specifically to better discriminate risk within that CHADS2-zero population. The practical result is that CHA2DS2-VASc reclassifies a portion of nominally “low-risk” CHADS2 patients into a category where anticoagulation is considered, and it has since become the standard risk-stratification tool referenced by US and European AF guidelines. CHADS2 is still occasionally seen in older charting systems or legacy CDS rules, but it should not be the basis for a current anticoagulation decision.

Interpreting the score: from a fixed cutoff to an annual-risk framing

For years, CHA2DS2-VASc was taught with a simple cutoff: a score of 0 meant no antithrombotic therapy was generally needed, a score of 1 meant anticoagulation could be considered, and a score of 2 or higher meant anticoagulation was generally recommended, applied uniformly regardless of sex. The 2023 ACC/AHA/ACCP/HRS guideline for the diagnosis and management of atrial fibrillation changed this framing in a way that matters for anyone building it into a CDS rule or a documentation standard: rather than anchoring the Class 1 recommendation to a flat CHA2DS2-VASc cutoff, it anchors to an estimated annual stroke risk of 2% or greater, which the guideline maps to a CHA2DS2-VASc score of 2 or higher in men and 3 or higher in women — not the same numeric cutoff for both sexes. The guideline also endorses other validated risk scores (ATRIA, GARFIELD-AF) as acceptable alternatives to CHA2DS2-VASc, and it explicitly frames intermediate-risk patients (below the 2%-per-year threshold) as candidates for individualized review using additional risk-modifying factors rather than a rule that applies mechanically at every score. A CDS rule or order set still keyed to a single “score ≥2 → anticoagulate” threshold regardless of sex reflects the pre-2023 framing and is worth re-checking against current guideline language.

CHA2DS2-VASc does not stand alone: pairing it with HAS-BLED

CHA2DS2-VASc estimates stroke risk if a patient is not anticoagulated; it says nothing about the risk of the anticoagulation itself. HAS-BLED is the companion tool most commonly used alongside it to estimate bleeding risk on anticoagulant therapy. The two are not used as opposing gates where a high HAS-BLED score overrides a high CHA2DS2-VASc score — per current AF guideline language, bleeding-risk scores are not meant to be used in isolation to determine anticoagulation eligibility, but rather to flag modifiable bleeding-risk factors (uncontrolled hypertension, concurrent antiplatelet or NSAID use, labile INR on warfarin) that should be addressed alongside the anticoagulation decision, not used to withhold it outright. A hospital’s AF anticoagulation order set or documentation template should capture both scores, not just CHA2DS2-VASc, precisely because the clinical decision is a balance between the two rather than a single-number gate.

Building CHA2DS2-VASc into CDS rules and quality workflows

Because CHA2DS2-VASc is arithmetic rather than judgment, it is a natural fit for a discrete CDS field set (eight yes/no or age-band inputs producing one integer) rather than a free-text risk note — and that structure is exactly what makes it auditable. A quality or patient-safety program building this into the EHR should decide, and document, at minimum: which structured fields feed each of the eight components (age and sex usually pull from demographics; the clinical factors typically need active problem-list or encounter-diagnosis mapping rather than free text); how the tool handles a missing or unmappable component rather than silently defaulting it to zero; and whether the anticoagulation-recommendation threshold the CDS alert fires on has been updated to the sex-differentiated 2023 guideline framing described above, or is still running the older flat cutoff. For the operational side of what happens after a patient is started on anticoagulation — protocols, monitoring, and reversal — see CASRAI’s Anticoagulation Management Program guide.

Where this fits among CASRAI’s other structured risk scores

CHA2DS2-VASc is one of several point-based bedside instruments hospitals rely on to convert clinical judgment into a documented, auditable number. CASRAI has separate guides for the other major instruments in this family: Wells Criteria for DVT/PE pretest probability, NIH Stroke Scale (NIHSS) and Cincinnati Prehospital Stroke Scale for acute stroke assessment, RASS for sedation depth, Braden Scale for pressure-injury risk, Bishop Score for labor induction readiness, GAD-7 and PHQ-9 for anxiety and depression screening, and Beers Criteria for potentially inappropriate medications in older adults. All of these sit under CASRAI’s Patient Safety hub.

Frequently asked questions

What does a CHA2DS2-VASc score of 0 mean?

A score of 0 (in a man) or 1 (in a woman, since the sex-category point alone does not represent independent risk) has traditionally been treated as low enough that anticoagulation is generally not recommended. This is the group where a clinician should confirm the score reflects a true absence of the other seven risk factors, not just an incomplete chart review.

Is CHA2DS2-VASc used for all types of atrial fibrillation?

It’s validated for nonvalvular AF — AF without moderate-to-severe mitral stenosis or a mechanical heart valve. Patients with those valve conditions have a distinct, generally higher stroke risk profile and are typically anticoagulated with warfarin regardless of CHA2DS2-VASc score, not risk-stratified with this tool.

Why does age count twice — once at 65-74 and again at 75+?

The two age bands exist because stroke risk in AF rises with age in a way that a single age cutoff doesn’t capture well; splitting it into a 1-point band (65-74) and a 2-point band (≥75) lets the score weight advanced age more heavily without making age the dominant factor for every older patient.

Does a high CHA2DS2-VASc score mean a patient must be anticoagulated?

No score by itself mandates a specific treatment — it’s a risk-stratification input to a shared decision-making conversation that also weighs bleeding risk (typically via HAS-BLED), patient preference, and practical factors like fall risk or medication adherence. A high score is a strong prompt to anticoagulate and document the reasoning if the decision goes otherwise, not an automatic order.

Is CHA2DS2-VASc still the standard, or has it been replaced?

It remains the primary validated tool referenced in current US and European AF guidelines, though the 2023 ACC/AHA/ACCP/HRS guideline also names ATRIA and GARFIELD-AF as acceptable alternative risk scores and reframes the anticoagulation threshold around estimated annual stroke risk rather than a flat score cutoff, as described above.

Follow CASRAI

Research-administration guidance, standards updates and independent tool reviews.

Ask CASRAI · included with Regulatory Radar

Ask about CHA2DS2-VASc Score: Risk Factors, Scoring, and Anticoagulation Guidance

Ask CASRAI answers research-administration questions and cites the passages behind every claim — and says so when the corpus does not cover something, instead of guessing. It comes with a Regulatory Radar subscription at $29 a month, alongside the daily digest of regulatory changes and the dashboard of what changed.

150 questions a day, on this site, over the API, or inside your own tools through the CASRAI MCP server.

Everything CASRAI publishes — this page, the dictionary, the guides and the news — stays free to read, with no account and no card.

Referenced across the research world

University of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logoUniversity of Cambridge logoColumbia University logoCrossref logoUniversity of Edinburgh logoHarvard University logoUniversity of Oxford logoPrinceton University logoStanford School of Medicine logoUniversity College London logoORCID logo
  • University of Cambridge logo
  • Columbia University logo
  • Crossref logo
  • University of Edinburgh logo
  • Harvard University logo
  • University of Oxford logo
  • Princeton University logo
  • Stanford School of Medicine logo
  • University College London logo
  • ORCID logo

View CASRAI adoption →

Regulatory Radar

Stop finding out after the fact

$29/month, cancel anytime. Daily digest updates from our analysis, a dashboard holding the same items, and a cited assistant for everything they raise.

  • Federal Register, Federal Register+, Grants.gov, Regulations.gov, NSF News, UKRI, plus CASRAI’s own published content.
  • 72,264 indexed passages, and every answer cites the ones it drew on.